Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 274, NWS Omaha, NE

August 12, 2007Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2007, 5:28 PM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2007, 5:28 PM CDT (22:28 UTC)
Expired
Aug 12, 2007, 6:00 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 23 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:19 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 12, 5:19 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT SUN AUG 12 2007

.DISCUSSION...
MCS HAS DEVELOPED EXPLOSIVELY THIS AFTN AND IS NOW TURNING ESE
TOWARD THE RICHEST SOURCE OF LOW LVL MOISTURE/CAPE OVER SE NEB AND
SW IA. ALTHOUGH VERY HEAVY RAINFALL IS OCCURRING WITH STORMS...MOVEMENT
APPEARS TO BE FAST ENOUGH TO REDUCE POTENTIAL FOR SERIOUS FLASH
FLOODING. IN FACT...THERE IS ENOUGH ACCELERATION IN FORWARD
MOVEMENT THAT THIS COULD BE THE EARLY STAGE OF A DERECHO. MAY BE
SOME NEW DEVELOPMENT BEHIND MAIN SYSTEM LATER TNGT AS LLJ PICKS UP
FROM THE SW...BUT MAIN SEVERE POTENTIAL IS WITH FIRST SYSTEM.

OUTFLOW IS EXPECTED TO BRING COOLER AIR ALL THE WAY SOUTH TO THE
KS AND MO BORDERS EARLY TONIGHT. THIS SHOULD BRING TEMPORARY
RELIEF FROM THE HEAT AND ALLOW EXPIRATION OF HEAT ADVISORY.
HOWEVER...NEW ADVISORY WILL LIKELY BE NEEDED TMRW AS DEVELOPING
LOW IN SD BRINGS HOT AIR BACK INTO THE AREA ON GUSTY WINDS.

FOLLOWING PASSAGE OF THE SFC LOW...CDFNT WILL MAY SOME HEADWAY
BACK SOUTH TUE NIGHT INTO WED...THEN IS FORECAST TO HANG UP IN
OUR VICINITY FOR THE REMAINDER OF THE FORECAST. THERE IS NOT
MUCH DOUBT ABOUT THE OVERALL PATTERN...WITH OUR AREA HANGING OUT
AT THE SOUTH EDGE OF THE WESTERLIES.  THERE IS A LOT OF DOUBT
ABOUT THE EXACT LOCATION OF THE FRONT ON ANY GIVEN DAY...WHETHER
IT IS MOVING NORTH OR SOUTH...AND WHERE AND WHEN TO LOCATE BEST
POPS.  THUS MOST OF THE FORECAST REFLECTS HOT BUT NOT EXTREME
TEMPERATURES AND POPS GENERALLY GREATER IN THE NORTH.  USED
HPC FRONTAL GUIDANCE FOR GENERAL PLACEMENT OF THESE FEATURES.

&&

.AVIATION...LINE OF STRONG/SVR TSTMS MOVING RAPIDLY THROUGH
THE AREA WILL PRODUCE BRIEF VERY STRONG WINDS AND LOW VSBYS.
SHOULD BE EAST OF THE AREA BY 00Z...BUT SOLID LOOKING LINE WILL
NOT BE SAFE TO FLY THROUGH.  LNK IS ON THE SOUTH EDGE OF THE
STRONG LINE...AND IT MAY BE POSSIBLE TO SKIRT IT TO THE SOUTH.
LATER TNGT THERE MAY BE SOME FOG...BUT SHOULD NOT BE DENSE AS
RETURN FLOW PICKS UP TOWARD MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050>053-065>068-
     078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ069-079-080-090-
     091.

&&

DEE/POLLACK
Hazardous weather outlook, Aug 12, 2:37 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN AUG 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
237 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 588 IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA UNTIL 9 PM. THIS WATCH MAINLY AFFECTS
AREAS SOUTH OF A LINE FROM ORCHARD TO DECATUR. DAMAGING WIND GUSTS
AND LARGE HAIL ARE THE MAIN THREATS. DAYTIME HEATING AND A PASSING
UPPER LEVEL DISTURBANCE WILL FURTHER ENHANCE DESTABILIZATION OF THE
ENVIRONMENT...PARTICULARLY IN THE VICINITY OF A STALLED FRONTAL
BOUNDARY EXTENDING ALONG THE NEBRASKA...KANSAS BORDER. AS THE FRONT
BEGINS TO LIFT THIS EVENING...ADDITIONAL SEVERE THUNDERSTORMS WILL BE
LIKELY OVER THE WATCH OUTLOOK AREA.

OTHERWISE...HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON. A
HEAT ADVISORY WILL REMAIN IN EFFECT FOR SOUTHEAST NEBRASKA AND PARTS
OF SOUTHWEST IOWA WHERE HEAT INDEX VALUES WILL EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH AT LEAST
MID WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
IN SOME AREAS EACH AFTERNOON THROUGH TUESDAY.

MORE THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY AFTERNOON THROUGH
THURSDAY. SOME OF THE STORMS COULD BE SEVERE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DEE

In the hours before

Local storm report, Aug 12, 4:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
454 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     WEST POINT              41.84N 96.71W
08/12/2007  E60 MPH          CUMING             NE   NWS EMPLOYEE

&&

SK
Local storm report, Aug 12, 5:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 NW WESTON             41.22N 96.78W
08/12/2007  M73 MPH          SAUNDERS           NE   CO-OP OBSERVER

&&

SK
Local storm report, Aug 12, 5:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     3 SSW WESTON            41.15N 96.76W
08/12/2007  E70 MPH          SAUNDERS           NE   AMATEUR RADIO

            DITCHES ALSO FULL WITH RUNOFF WATER

&&

SK
Local storm report, Aug 12, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/12/2007  M58 MPH          DOUGLAS            NE   TRAINED SPOTTER

            150TH AND FORT

&&

SK
Local storm report, Aug 12, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     3 N BLAIR               41.59N 96.14W
08/12/2007  E60 MPH          WASHINGTON         NE   BROADCAST MEDIA

&&

SK
Local storm report, Aug 12, 5:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     MISSOURI VALLEY         41.56N 95.90W
08/12/2007                   HARRISON           IA   LAW ENFORCEMENT

            60 MPH WINDS CAUSED TREE DOWN ONTO POWER LINES

&&

SK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:04 PM CDTSevere Thunderstorm WarningOAXAntelope46 min
Aug 12, 2:42 PM CDTSevere Thunderstorm WarningOAXBoone44 min
Aug 12, 3:15 PM CDTSevere Thunderstorm WarningOAXPlatte60 min
Aug 12, 3:41 PM CDTSevere Thunderstorm WarningOAXColfax48 min
Aug 12, 3:42 PM CDTSevere Thunderstorm WarningOAXButler48 min
Aug 12, 3:57 PM CDTSevere Thunderstorm WarningOAXSeward48 min
Aug 12, 4:01 PM CDTSevere Thunderstorm WarningOAXDodge44 min
Aug 12, 4:05 PM CDTSevere Thunderstorm WarningOAXSaunders55 min
Aug 12, 4:25 PM CDTSevere Thunderstorm WarningOAXLancaster35 min
Aug 12, 4:27 PM CDTSevere Thunderstorm WarningOAXButler22 min
Aug 12, 4:28 PM CDTSevere Thunderstorm WarningOAXWashington47 min
Aug 12, 4:36 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy54 min
Aug 12, 4:46 PM CDTSevere Thunderstorm WarningOAXBurt44 min
Aug 12, 4:50 PM CDTFlash Flood WarningOAXCuming115 min
Aug 12, 4:53 PM CDTSevere Thunderstorm WarningOAXCuming35 min
Aug 12, 4:56 PM CDTSevere Thunderstorm WarningOAXSaunders34 min
Aug 12, 5:13 PM CDTSevere Thunderstorm WarningOAXWashington47 min
Aug 12, 5:26 PM CDTSevere Thunderstorm WarningOAXBurt36 min
Aug 12, 5:42 PM CDTFlash Flood WarningOAXSaunders4 hr
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningOAXCass25 min
Aug 12, 5:01 PM CDTSevere Thunderstorm WarningOAXHarrison59 min
Aug 12, 5:11 PM CDTSevere Thunderstorm WarningOAXMonona43 min
Aug 12, 5:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie57 min
Aug 12, 5:21 PM CDTSevere Thunderstorm WarningOAXShelby54 min
Aug 12, 5:41 PM CDTSevere Thunderstorm WarningOAXMills49 min
Aug 12, 6:06 PM CDTSevere Thunderstorm WarningOAXMontgomery54 min
Aug 12, 6:12 PM CDTSevere Thunderstorm WarningOAXPottawattamie33 min
Aug 12, 6:18 PM CDTSevere Thunderstorm WarningOAXPage57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.